Posted on: 30 April 2018
If you suffer from insomnia, your physician may have prescribed a medication to help promote restful sleep. While these medications are very effective in inducing sleep, they can lead to undesirable side effects. They may even affect your dental restorations such as dental implants.
Side effects of sleep medications can include confusion, dizziness, dry and itchy skin, visual difficulties, urinary retention, and constipation. In addition to these symptoms, your sleep medications may adversely affect your mouth and dental implants. Here are three ways your sleep medications can affect your oral cavity, and what you can do about them.
1. Gastroesophageal Reflux Disease
Your sleep medications may also raise your risk for developing a digestive disorder known as gastroesophageal reflux disease, or GERD. Symptoms of GERD include heartburn or a burning sensation in your chest, sore throat, dry cough, a bad taste in your mouth, hoarseness, a feeling as though there is a lump in your throat, and in some cases, wheezing.
When irritating stomach acid migrates up into your upper digestive tract, you may have GERD. In extreme cases, stomach acid can make contact with your dental enamel, which may lead to problems with your teeth. If you have implants, severe GERD can cause bleeding gum tissue in the implant socket and may even lead to increased pain in the bones that support your natural teeth.
If stomach acid touches your gums or teeth, you may develop gum disease or cavities. If you have GERD, tell your dentist so that you can be monitored for the first signs of dental erosion or gingivitis.
2. Oral Dryness
Sleep medications can cause dry mouth because of diminished salivary flow. When your salivary glands do not produce enough saliva to rinse away infection-causing germs, you are at a greater risk for developing gum disease and cavities. Severe cases of dry mouth may damage your dental implants and may raise your risk for infection, especially when your implants are newly put in.
If you experience oral dryness when you are taking your sleep medication, drink plenty of water throughout the day and talk to your dentist about mouthwashes specifically formulated to restore oral moisture. Chewing sugarless gum can also help increase salivary flow which will minimize the effects of dry mouth. Also, if you have just undergone dental implant surgery, tell your dentist if you experience a dry mouth. Quick interventions to restore oral moisture will help you heal faster and will lower your risk of infection at your surgical sites.
3. Bleeding Gums
Bleeding gums may be another adverse reaction to sleep medications. While this is typically related to oral dryness, it may also be linked to the anti-clotting effects of certain sleep medications. While these medications typically do not thin your blood in the way aspirin or prescription anticoagulants do, they may lead to a decrease in platelet aggregation. When this happens, your platelets do not clot normally which can lead to abnormal bleeding of the gums.
If you take medications to improve your sleep patterns, work with both your dentist and physician to help ensure that your teeth and gums stay healthy. Prolonged use of medications that cause dry mouth may lead to cavities, loose teeth, dental implant failure, and periodontitis, a severe form of gum disease. This condition can cause your dental implants to shift or become loose because periodontitis has the potential to damage the bones that your implants are affixed to.Share